North Dakota, 2003

Winter Storm in North Dakota, December 15 to 16, 2003

December 15 to 16, 2003 · NWS FGF · 5 events in 5 counties and zones

An area of surface low pressure over the central plains moved northeast into northern Wisconsin, spreading snow across portions of southeast North Dakota. One band of snow over central North Dakota merged with another band moving north out of northeast South Dakota.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

An area of surface low pressure over the central plains moved northeast into northern Wisconsin, spreading snow across portions of southeast North Dakota. One band of snow over central North Dakota merged with another band moving north out of northeast South Dakota. This produced a finger of 6 to 8 inches of snow from eastern Sargent county in North Dakota, through the Fargo-Moorhead area, and into southwest Norman county in Minnesota. Wind speeds increased after the heaviest snow ended. The strong wind gusts did lower the visibility to near zero at times. School and after school activities were cancelled in West Fargo, Fargo, Moorhead, and in Ransom county. The North Dakota Highway Patrol advised no travel in rural Cass and Richland counties and flights out of Hector Airport were cancelled.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 15, 10:30 AM CST, 35 minutes earlier.

Area forecast discussion, Dec 15, 10:30 AM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1030 AM CST MON DEC 15 2003

.DISCUSSION...AFD DELAYED DUE TO UPGRADING OF WINTER WEATHER
ADVISORY TO WINTER STORM WARNING...AND ADDITIONAL WINTER WEATHER
ADVISORY FOR REMAINDER OF AREA.  FULL AFD EXPECTED TO BE ISSUED BY
1130 AM CST.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER WEATHER ADVISORY FOR NORTHEAST ND THIS AFTERNOON AND
TONIGHT. WINTER STORM WARNING SOUTHEAST NORTH DAKOTA THIS AFTERNOON
AND TONIGHT.
MN...WINTER WEATHER ADVISORY FOR EXTREME NW MN AND WINTER STORM
WARNING FOR REMAINDER OF MN COUNTIES FOR THIS AFTERNOON AND TONIGHT.

&&

NG
Hazardous weather outlook, Dec 15, 6:35 AM CST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
635 AM CST MON DEC 15 2003

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-151530-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
635 AM CST MON DEC 15 2003

...WINTER WEATHER ADVISORY OVER EXTREME SOUTHEAST NORTH DAKOTA AND
PARTS OF WEST CENTRAL AND NORTHWEST MINNESOTA LATE THIS MORNING
THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE EASTWARD ACROSS THE REGION TODAY AND A LOW
PRESSURE CENTER WILL DEVELOP AND MOVE NORTHEAST INTO IOWA LATE IN
THE DAY. ALL OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST
MINNESOTA WILL SEE SOME SNOW TODAY. BUT IT WILL BE HEAVIEST
SOUTHEAST OF A LINE FROM FORMAN TO MOORHEAD...MAHNOMEN AND BAUDETTE
WHERE 3 TO 5 INCHES ARE EXPECTED BY EARLY THIS EVENING. NORTHWEST
WINDS INCREASING TO 15 TO 30 MPH LATE WILL CAUSE BLOWING AND
DRIFTING OF THE SNOW INTO THE EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/FGF/INDEX.HTML (ALL LOWER CASE)

GV

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Traill

When
December 15, 11:05 AM CST to December 16, 4:00 AM CST
Where
Traill forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
47.454, -97.162 (the zone’s center; the record gives no point)

Winter Storm, Cass

When
December 15, 11:05 AM CST to December 16, 4:00 AM CST
Where
Cass forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
46.933, -97.248 (the zone’s center; the record gives no point)

Winter Storm, Ransom

When
December 15, 11:05 AM CST to December 16, 4:00 AM CST
Where
Ransom forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
46.456, -97.657 (the zone’s center; the record gives no point)

Winter Storm, Sargent

When
December 15, 11:05 AM CST to December 16, 4:00 AM CST
Where
Sargent forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
46.108, -97.631 (the zone’s center; the record gives no point)

Winter Storm, Richland

When
December 15, 11:05 AM CST to December 16, 4:00 AM CST
Where
Richland forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
46.265, -96.948 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2003Every state in 2003This day in weather historyWarnings in North Dakota, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5329073, 5329074, 5329075, 5329076, 5329077.